Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 7, 2023, 6:49 PM CDT for Meade County, Seward County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2023, 6:49 PM CDT (23:49 UTC)
- Expired
- Jul 7, 2023, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 2:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2275 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
315
WUUS53 KDDC 072349
SVRDDC
KSC119-175-080030-
/O.NEW.KDDC.SV.W.0166.230707T2349Z-230708T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
649 PM CDT Fri Jul 7 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Seward County in southwestern Kansas...
Southern Meade County in southwestern Kansas...
* Until 730 PM CDT.
* At 648 PM CDT, a severe thunderstorm was located near Forgan, or 13
miles southwest of Meade State Park, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Seward and southern Meade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10072 3711 10065 3716 10010 3700 10009
TIME...MOT...LOC 2348Z 268DEG 31KT 3700 10054
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL1 follow-up statement
493
WWUS53 KDDC 080017
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
717 PM CDT Fri Jul 7 2023
KSC175-080027-
/O.CAN.KDDC.SV.W.0166.000000T0000Z-230708T0030Z/
Seward KS-
717 PM CDT Fri Jul 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3700 10061 3711 10058 3716 10010 3700 10009
TIME...MOT...LOC 0017Z 259DEG 30KT 3702 10026
$$
KSC119-080030-
/O.CON.KDDC.SV.W.0166.000000T0000Z-230708T0030Z/
Meade KS-
717 PM CDT Fri Jul 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN MEADE COUNTY...
At 717 PM CDT, a severe thunderstorm was located 11 miles north of
Knowles, or 13 miles southeast of Meade State Park, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southern Meade County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10061 3711 10058 3716 10010 3700 10009
TIME...MOT...LOC 0017Z 259DEG 30KT 3702 10026
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:44 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 7, 5:44 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 544 PM CDT Fri Jul 7 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday night) Issued at 1211 PM CDT Fri Jul 7 2023 Noon observations show a line of thunderstorms roughly from Kinsley to Medicine Lodge which will continue to move east out of the CWA over the next couple of hours. Visible satellite shows mainly cloudy skies with pockets of sun breaking out especially for areas along the Oklahoma border. CAPE values are starting to increase in the far southwest with values ~1500 J/kg in Elkhart and higher totals into the Texas panhandle. Upper level winds are still zonal with a developing shortwave ahead of a jet max in central Colorado. Tonight another round of strong to severe storms is forecast to develop with the main focus more to the south in the Texas and Oklahoma panhandles where SPC has an enhanced risk with a hatched wind and hail threat. Storms will have the robust convective energy in these areas and the CAMs are in pretty good agreement of a long line of storms extending roughly from highway 50 in Kansas to near Lubbock. The storms should trend to the south and east during the evening taking the strongest storms out of our CWA by 02-03Z. More storms should develop tonight mainly along highway 50 and south as the shortwave ejects out of Colorado into Kansas. Main threats with the initial storms will be hail and wind and the threats with the overnight storms will be more flooding and perhaps some gusty winds. Saturday should be another day where we will have lingering convection in the morning and good cloud cover during the day to temper the summer sun. Surface and boundary layer winds will be out of the east to northeast which will also help with keeping temperatures slightly cooler. Model guidance is forecasting highs in the mid to upper 70s and I went with the higher numbers given we may have some breaks of sun during the day to help warm us up slightly. Saturday night another MCS is forecast to develop around the Denver metro by late afternoon and progress south and east during the night. The low level jet should increase during the night with easterly upslope flow allowing storms to increase in coverage. QPF bullseye is being forecast to be roughly from Syracuse to Coldwater on west which are areas that have seen quite a bit of rain the last two days. Flooding and hydro concerns will need to be monitored if the swath of rain happens to reach these areas. Hail and wind will also be a threat with these storms especially early on as they exit Colorado. .LONG TERM...(Sunday through Friday) Issued at 124 PM CDT Fri Jul 7 2023 Key messaging in the long term is the trend of warmer temperatures and the potential for more overnight MCS. Upper level winds from Sunday through Friday show the ridge over the southwest portion of the nation staying more stationary instead of moving eastward. That said the heat dome associated with the upper level ridge should start to move eastward as lower level winds in the boundary layer turn more southwest. High temperatures next week look to be around the lower 90s. Rain chances look to be the best Monday night into Tuesday morning as an upper level shortwave comes in from the Denver metro and reaches western Kansas during the overnight. This is the best signal for rain showing up in the deterministic and ensembles so far however with the way the upper level winds are trending towards the later part of the week...it appears we could be seeing more overnight MCS potential returning for Thursday and Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 542 PM CDT Fri Jul 7 2023 Thunderstorms developing across northeast New Mexico and extreme southeast Colorado this evening are expected to move slowly east into southwest Kansas overnight, potentially affecting the vicinity of all TAF sites with brief periods of MVFR cigs/vsbys. Light and variable winds are expected through early Saturday morning as a surface low in northeast New Mexico shifts east through the Texas Panhandle into northwest Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 60 79 / 60 20 70 10 GCK 62 78 59 77 / 50 20 70 10 EHA 62 76 60 77 / 60 20 70 10 LBL 64 78 61 76 / 70 20 80 10 HYS 62 80 59 82 / 20 20 30 10 P28 67 80 62 80 / 70 20 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday afternoon for KSZ075>081-085>090. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous weather outlook, Jul 7, 1:03 AM CDT, 17 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 103 AM CDT Fri Jul 7 2023 KSZ030-031-043>046-061>066-074>081-084>090-081200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 103 AM CDT Fri Jul 7 2023 /1203 AM MDT Fri Jul 7 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated afternoon and evening storms will be possible across the forecast area. Hail, damaging winds, and localized flooding are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Bouts of thunderstorms will be possible during this period. Strong to severe storms cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 10:49 PM CDT | Special Weather Statement | DDC | Scott | 41 min |
| Jul 6, 11:14 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Kearny | 46 min |
| Jul 6, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 52 min |
| Jul 6, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Jul 6, 11:53 PM CDT | Special Weather Statement | DDC | Meade | 37 min |
| Jul 7, 12:03 AM CDT | Special Weather Statement | DDC | Haskell | 27 min |
| Jul 7, 12:08 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 52 min |
| Jul 7, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jul 7, 12:40 AM CDT | Flash Flood Warning | DDC | Hamilton, Kearny | 3 hr |
| Jul 7, 12:43 AM CDT | Special Weather Statement | DDC | Haskell, Meade | 62 min |
| Jul 7, 12:46 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 44 min |
| Jul 7, 12:55 AM CDT | Special Weather Statement | DDC | Kearny | 50 min |
| Jul 7, 1:25 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Stanton | 35 min |
| Jul 7, 1:33 AM CDT | Special Weather Statement | DDC | Gray, Haskell | 42 min |
| Jul 7, 1:45 AM CDT | Special Weather Statement | DDC | Meade | 45 min |
| Jul 7, 2:02 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stanton, Stevens | 43 min |
| Jul 7, 2:07 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 38 min |
| Jul 7, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 38 min |
| Jul 7, 2:34 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Seward, Stevens | 41 min |
| Jul 7, 2:45 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 19 min |
| Jul 7, 2:55 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jul 7, 3:01 AM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 44 min |
| Jul 7, 5:49 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 41 min |
| Jul 7, 6:32 AM CDT | Areal Flood Advisory | DDC | Clark, Meade, Seward | 3 hr |
| Jul 7, 2:00 PM CDT | River Flood Warning | DDC | Meade | 11 hr |
| Jul 7, 2:54 PM CDT | River Flood Warning | DDC | Meade | 22 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.